Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 16, NWS Birmingham, AL

April 29, 200819 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Apr 29, 2008, 5:44 AM CDT for 19 counties in Alabama. It took effect at Apr 29, 2008, 1:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2008, 5:44 AM CDT (10:44 UTC)
In effect from
Apr 29, 2008, 1:00 PM CDT
Expired
Apr 29, 2008, 6:00 PM CDT
In force
5 hr
Issued by
NWS Birmingham, AL

Counties Autauga County, AL, Barbour County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Clay County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Tallapoosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 291044
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 AM CDT TUE APR 29 2008

...DRY AIRMASS LIKELY TO CREATE A HIGH FIRE DANGER THIS AFTERNOON...

.AFTERNOON TEMPERATURES ARE EXPECTED TO BE IN THE MID 60S
NORTH...MID TO UPPER 60S CENTRAL...AND UPPER 60S TO LOW 70S SOUTH.
THESE TEMPERATURES COMBINED WITH SOME VERY LOW DEWPOINTS FORECAST
THIS AFTERNOON...WILL RESULT IN RELATIVE HUMIDITIES AT AND BELOW
25 PERCENT FOR SEVERAL HOURS THIS AFTERNOON. THE AREAS MOST LIKELY
TO SEE THE LOWEST VALUES WILL BE GENERALLY SOUTH OF A DEMOPOLIS TO 
WEDOWEE LINE.

ALZ011>015-017>027-030>032-034-291145-
/O.CAN.KBMX.FW.A.0012.080429T1800Z-080429T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-SUMTER-GREENE-HALE-BIBB-
544 AM CDT TUE APR 29 2008

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE FIRE
WEATHER WATCH. 

TEMPERATURES ACROSS NORTHERN PORTIONS OF CENTRAL ALABAMA WILL
REMAIN IN THE LOW TO MID 60S. COMBINED WITH THE LOW DEWPOINTS...THE
RELATIVE HUMIDITIES WILL REMAIN ABOVE 25 PERCENT THIS AFTERNOON.
EVEN IF THE TEMPERATURES DO WARM UP HIGHER THAN FORECAST. THE FOUR
HOUR CRITERIA WILL NOT BE MET IN THESE LOCATIONS.

$$

ALZ028-029-033-035>050-291845-
/O.UPG.KBMX.FW.A.0012.080429T1800Z-080429T2300Z/
/O.NEW.KBMX.FW.W.0016.080429T1800Z-080429T2300Z/
CLAY-RANDOLPH-PERRY-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-
DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-
RUSSELL-PIKE-BARBOUR-
544 AM CDT TUE APR 29 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM CDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 6 PM CDT THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

DRY CONDITIONS...COMBINED WITH TEMPERATURES IN THE UPPER 60S TO
LOW 70S...WILL RESULT IN LOW AFTERNOON RELATIVE HUMIDITY. THESE
VALUES WILL LIKELY FALL BELOW 25 PERCENT FOR THREE TO FOUR HOURS
ACROSS SOUTHERN PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON. THE
MOST LIKELY LOCATIONS TO SEE THESE VALUES WILL BE GENERALLY 
SOUTH OF A DEMOPOLIS TO WEDOWEE LINE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
WINDS...LOW RELATIVE HUMIDITY...AND WARMER TEMPERATURES WILL 
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

16
1 follow-up statement
000 
WWUS84 KBMX 291817
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT TUE APR 29 2008

...DRY AIRMASS LIKELY TO CREATE A HIGH FIRE DANGER THIS
AFTERNOON...

.AFTERNOON TEMPERATURES ARE EXPECTED TO BE IN THE MID 60S NORTH...
MID TO UPPER 60S CENTRAL...AND UPPER 60S TO LOW 70S SOUTH. THESE
TEMPERATURES COMBINED WITH SOME VERY LOW DEWPOINTS FORECAST THIS
AFTERNOON...WILL RESULT IN RELATIVE HUMIDITIES AT AND BELOW
25 PERCENT FOR SEVERAL HOURS THIS AFTERNOON. THE AREAS MOST
LIKELY TO SEE THE LOWEST VALUES WILL BE GENERALLY SOUTH OF A
DEMOPOLIS TO WEDOWEE LINE.

ALZ028-029-033-035>050-292300-
/O.CON.KBMX.FW.W.0016.000000T0000Z-080429T2300Z/
CLAY-RANDOLPH-PERRY-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-
DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-
RUSSELL-PIKE-BARBOUR-
117 PM CDT TUE APR 29 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON...

DRY CONDITIONS...COMBINED WITH TEMPERATURES IN THE UPPER 60S TO
LOW 70S...WILL RESULT IN LOW AFTERNOON RELATIVE HUMIDITY. THESE
VALUES WILL LIKELY FALL BELOW 25 PERCENT FOR THREE TO FOUR HOURS
ACROSS SOUTHERN PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON. THE
MOST LIKELY LOCATIONS TO SEE THESE VALUES WILL BE GENERALLY SOUTH
OF A DEMOPOLIS TO WEDOWEE LINE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
WINDS...LOW RELATIVE HUMIDITY...AND WARMER TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Apr 29, 4:33 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 29, 4:33 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 AM CDT TUE APR 29 2008

.SHORT TERM...TODAY AND TONIGHT.

SOME STRATUS CUMULUS ACROSS THE NORTHERN PORTIONS OF CENTRAL ALABAMA
ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE SPINNING AROUND THE BASE
OF THE UPPER LEVEL TROUGH. THIS WILL SLIDE EAST DURING THE MORNING
AND GIVE WAY TO GENERALLY SUNNY SKIES ACROSS THE AREA. MAY SEE A FEW
PASSING CIRRUS THROUGHOUT THE DAY...BUT NO IMPACT EXPECTED.
OTHERWISE...NORTHERLY WINDS WILL CONTINUE TO USHER IN COOLER
TEMPERATURES ALONG WITH DRIER AIR AREAWIDE. LOOK FOR 60S GENERALLY
ACROSS THE NORTH AND CENTRAL TO UPPER 60S AND MAYBE A FEW LOW 70S
ACROSS THE SOUTH.

LOOK FOR CLEAR SKIES TONIGHT AREAWIDE AND TEMPERATURES IN THE UPPER
30 IN THE NORTH...WITH THE COOLEST READINGS IN THE NORTHEAST...TO
LOWER 40S ELSEWHERE. IF THE WINDS ARE ABLE TO DIMINISH AND THE AREA
IS ABLE TO MAXIMIZE RADIATIONAL COOLING...SOME AREAS MAY REACH
RECORD LOWS BY DAYBREAK ON WEDNESDAY.

.LONG TERM...WEDNESDAY THROUGH MONDAY.

THE QUICK RETURN OF MOISTURE AND NORMAL TEMPS BEGINS ON WEDNESDAY
AS LOWER BOUNDARY RIDGE SHIFTS EAST OF THE AREA. LOOK FOR TEMPS TO
BE SOME 10 TO 13 DEGREES WARMER ON WEDNESDAY. BY THURSDAY TEMPS
WILL BE IN THE LOW TO MID 80S AREAWIDE. ATTENTION ON FRIDAY TURNS
TO A WOBBLY CUT-OFF LOW OVER THE NORTHERN PLAINS. SAID WOBBLY CUT-
OFF LOW WILL PUSH A COLD FRONT ACROSS THE AREA FRIDAY NIGHT INTO
SATURDAY. OF CONCERN WILL BE THE SPOKES OF THE CUT-OFF. CURRENT
RUN BRINGS A NEGATIVE TILT AXIS ACROSS THE FRONT FRIDAY NIGHT.
THIS WOULD ENERGIZE CONVECTIVE ACTIVITY ALONG THE FRONT. WITH THIS
SOLUTION...WILL HIGHLIGHT THE POSSIBILITY OF A FEW SEVERE STORMS IN
THE HAZARDOUS WEATHER OUTLOOK. THIS MODEL RUN VERY SIMILAR TO A
FEW DAYS AGO.

AFTER THE FRONT PASSES ON SATURDAY...THE PATTERN GOES ZONAL. THIS
SHOULD GIVE US A FEW DAYS OF BENIGN WEATHER AND NEAR NORMAL TEMPS.

&&

.AVIATION...06Z TAF DISCUSSION.

A WEAK FRONT WITH A DISSIPATING MID LEVEL CLOUD DECK WILL PUSH
SOUTHWARD ACROSS THE AREA TONIGHT. EXPECT THE CLOUD DECK TO ONLY
AFFECT THE NORTHERN TERMINALS...WITH A WIND SHIFT TO THE NORTHWEST
BY 08-09Z. MGM AND TOI SHOULD REMAIN CLEAR...WITH A WIND SHIFT TO
THE NORTHWEST BY 13-14Z. NO AVIATION CONCERNS ARE ANTICIPATED.

&&

.FIRE WEATHER...

NORTHERLY WINDS WILL HELP USHER IN A COOL AND DRY AIRMASS INTO
CENTRAL ALABAMA. AFTERNOON TEMPERATURES ARE EXPECTED TO BE IN THE
MID 60S NORTH...MID TO UPPER 60S CENTRAL...AND UPPER 60S TO LOW 70S
SOUTH. THESE TEMPERATURES COMBINED WITH SOME VERY LOW DEWPOINTS
FORECAST THIS AFTERNOON...WILL RESULT IN RELATIVE HUMIDITIES AT AND
BELOW 25 PERCENT FOR SEVERAL HOURS THIS AFTERNOON. THE QUESTION HERE
LIES WHETHER OR NOT LOCATIONS WILL SEE THESE VALUES FOR FOUR OR MORE
HOURS. WILL GO AHEAD AN UPGRADE TO A RED FLAG WARNING...OR HIGH FIRE
DANGER...FOR AREAS GENERALLY SOUTH OF A DEMOPOLIS TO WEDOWEE LINE.

&&

.CLIMATE...

WITH LIGHT WINDS AND CLEAR SKIES EXPECTED OVERNIGHT TUESDAY INTO
WEDNESDAY MORNING...TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER
30S IN THE NORTH TO LOW 40S IN THE SOUTH. THESE TEMPERATURES WOULD
RESULT IN SEVERAL LOCATIONS EITHER SETTING OR TYING THE PREVIOUS
RECORD LOWS. BELOW IS A LISTING OF RECORD LOWS FOR WEDNESDAY APRIL
30TH:

STATION LOW YEAR
------- --- ----
BHM     36  1969
ANB     39  1965
TCL     42  1965/1969
MGM     45  1965/1969/1992

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     64  37  75  47  80 /   0   0   0   0   0
ANNISTON    65  38  75  50  82 /   0   0   0   0   0
BIRMINGHAM  65  39  77  54  82 /   0   0   0   0   0
TUSCALOOSA  68  40  80  54  85 /   0   0   0   0   0
CALERA      65  41  78  53  82 /   0   0   0   0   0
AUBURN      68  41  75  54  82 /   0   0   0   0  10
MONTGOMERY  69  42  80  55  84 /   0   0   0   0   0
TROY        70  41  80  51  82 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM 1 PM TO 6 PM FOR CLAY-RANDOLPH-PERRY-
CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-
ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR

&&

16
JONES/90
Hazardous weather outlook, Apr 28, 7:43 PM CDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 PM CDT MON APR 28 2008

ALZ011>015-017>050-300043-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
743 PM CDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS ARE POSSIBLE FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON AS A STORM SYSTEM MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.